Georgia, 2019

Damaging Winds in Georgia, February 12, 2019

February 12, 2019 · NWS CAE · 2 events in 2 counties and zones

An upper level trough and surface front moved through the region, along and ahead of which a band of showers and thunderstorms, some severe, occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level trough and surface front moved through the region, along and ahead of which a band of showers and thunderstorms, some severe, occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 12, 3:51 PM EST, 50 minutes earlier.

Area forecast discussion, Feb 12, 3:51 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
351 PM EST Tue Feb 12 2019

.SYNOPSIS...
A cold front will cross the area tonight. Expect gusty winds,
widespread showers and a few embedded thunderstorms late this
afternoon and evening. High pressure will be over the region
Wednesday and Thursday with the next in a series of systems
crossing the region Friday into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Windy conditions through the overnight. Lake Wind Advisory in
effect.

Surface wedge has finally eroded across most of the area with
the warm front in the eastern Piedmont late this afternoon.
Model soundings suggest strong deep layer shear this afternoon
and tonight with 0-6km Bulk shear 40 to 50 knots...perhaps
higher. Instability appears weak with ML CAPE around 500 J/kg.
Strongest dynamics appear to lift north of the area although
region in somewhat favorable entrance region of 150-knot upper
jet over Tennessee Valley. It is a high shear-low CAPE
environment although updraft helicity appears weak. Still think
some potential for isolated damaging winds due to strength of
low-level flow...around 50 knots. The latest HRRR model shows a
and evening. By 900 pm expect most of the convection will be east
of the area. The main cold front will move through later, with
cold advection after 06z. Temperatures will fall into the lower
to mid 40s with diminishing winds toward morning.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be offshore at sunrise with high pressure
and drier air moving into the region. With a pressure gradient
remaining tight through the early afternoon winds will remain
strong and gusty. As the pressure gradient relaxes through the
afternoon expect winds to diminish and become light and
variable overnight as an inversion develops. Skies will be
mostly clear Wednesday night and combine with the subsiding
winds producing excellent net radiational cooling conditions.
Wednesday afternoon high temperatures will be in the upper 50s
to low 60s with in overnight lows in the mid 30s for most
locations.

Conditions will be similar Thursday as the high moves across
the region with skies remaining mostly clear and light southerly
winds. Late Thursday afternoon clouds will begin increasing as
the southerly flow increases and continues transporting moisture
northward. Thursday night clouds will continue increasing as
the next front moves through the TN Valley and into the Upstate
around daybreak. High temperatures Thursday afternoon will be in
the mid to upper 60s with lows Thursday night in the mid to
upper 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Models are in good agreement with the synoptic pattern through
the long term with some differences in timing and intensity.
The cold front will begin Friday in the eastern TN Valley with
models indicating it struggling to cross the Appalachians. As
such have adjusted pops to keep highest chance in the northern
Midlands with lower pops to the south. Systems beyond Friday
will occur in rapid succession as the longwave trough remains
over the West Coast with zonal flow over the remainder of the
US. The remains of the frontal boundary will stall over the area
Friday afternoon with another disturbance moving along the
boundary Friday night. This system will mainly stay north of the
area however with southerly flow persisting over the area
expect showers to develop over the area Friday night into
Saturday morning with clouds and frontal remains over the area
into Saturday night. The frontal remains will move south of the
area Sunday with only a brief period of high pressure building
into the area before the front returns northward on Monday with
increasing chances of rain for the early part of next week.
Temperatures through the long term will be above normal.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Surface wedge has eroded across the area. VFR conditions have
developed across the area. However, lower clouds advecting back
into the area from Georgia ahead of a line of showers. So,
expect a period of MVFR ceilings at times through the early
evening. Southwest winds 15 to 25 knots with gusts to 30 knots
ahead of the convective line. The showers and possibly a
thunderstorm will move across the region late this afternoon
through early evening. The current timing appears to be
between 21z-03z at area terminals. Brief IFR conditions will be
possible as the line of convection moves through. Strong gusty
winds in excess of 35 knots may occur. Winds will shift to
west/northwest behind the front this evening and slowly subside
after 06z. VFR conditions expected Wednesday with west-
northwest winds 10 knots.

EXTENDED AVIATION OUTLOOK...VFR conditions Wednesday and
Thursday. A frontal system may bring widespread MVFR or IFR
conditions Thursday night through Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EST Wednesday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 4 AM EST Wednesday for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 12, 12:03 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1203 PM EST Tue Feb 12 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1203 PM EST Tue Feb 12 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 12, 3:02 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
302 PM EST TUE FEB 12 2019

GAZ040-063>065-077-SCZ018-025-030-035-122100-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Barnwell SC-
Aiken SC-McCormick SC-Edgefield SC-
302 PM EST TUE FEB 12 2019

...Strong Thunderstorms Will Impact Portions of the Central Savannah
River Area through 530 pm...

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 256 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from northeast of
Atlanta to west of Warner Robbins. The storms were moving east at 40
to 45 mph. These storms may intensify as they move toward the
Central Savannah River Area.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 15.
 Interstate 26  Interstate 520 in Georgia between mile markers 1 and
15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3283 8231 3323 8223 3336 8255 3360 8265
      3365 8249 3398 8265 3396 8257 3407 8253
      3406 8233 3397 8230 3397 8193 3315 8156
      3310 8162 3304 8156 3305 8154 3304 8154
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 1956Z 284DEG 34KT 3401 8317 3343 8350 3298 8378 3254
8407

awp
Special weather statement, Feb 12, 3:46 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EST TUE FEB 12 2019

GAZ040-063>065-077-SCZ018-025-030-035-122215-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Barnwell SC-
Aiken SC-McCormick SC-Edgefield SC-
346 PM EST TUE FEB 12 2019

...Strong Thunderstorms Will Impact Portions of the Central Savannah
River Area through 530 PM EST....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 343 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Washington to
near Milledgeville and east of Warner Robbins. The storms were
moving east at 40 to 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 15.
 Interstate 26  Interstate 520 in Georgia between mile markers 1 and
15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3283 8231 3308 8229 3323 8223 3331 8234
      3336 8255 3360 8265 3365 8258 3365 8249
      3383 8260 3386 8257 3389 8262 3397 8191
      3313 8157 3310 8162 3304 8154 3291 8176
      3295 8186 3292 8208 3281 8215 3280 8221
TIME...MOT...LOC 2043Z 260DEG 41KT 3373 8289 3347 8293 3308 8318

awp
Special weather statement, Feb 12, 4:11 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
411 PM EST TUE FEB 12 2019

GAZ040-063-064-SCZ018-025-026-030-122200-
Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-McCormick SC-Saluda SC-
Edgefield SC-
411 PM EST TUE FEB 12 2019

...Strong Thunderstorms Will Impact Portions of Lincoln...
northwestern McDuffie...Columbia...west central Aiken...McCormick...
southwestern Saluda and Edgefield Counties Until 500 PM EST....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 410 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles south of Lincolnton, or 11 miles north
of Thomson, moving east at 40 to 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 194.
 Interstate 20 in South Carolina between mile markers 0 and 17.
 Interstate 26  Interstate 520 in South Carolina between mile markers
18 and 23.

LAT...LON 3364 8262 3365 8249 3382 8259 3386 8257
      3398 8257 3399 8231 3397 8230 3399 8227
      3399 8222 3397 8218 3398 8205 3395 8203
      3400 8198 3401 8184 3350 8171 3349 8199
      3355 8203 3348 8212 3345 8258 3355 8263
TIME...MOT...LOC 2110Z 266DEG 45KT 3363 8250

awp

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
February 12, 4:41 PM EST to 4:45 PM EST
Where
Columbia County, Grovetown
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.450, -82.200

Local broadcast media reported a large tree down on Newman Ln in Grovetown.

Thunderstorm Wind, Richmond

When
February 12, 5:02 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
49 kt (56 mph) measured gust
Property damage
$10
Crop damage
$10
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS at Augusta GA Bush Field measured a peak wind gust of 56 MPH at 1702 EST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801553, 801577.